Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 201, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 10, 2018, 11:07 PM CDT for 6 counties in North Dakota. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 10, 2018, 11:07 PM CDT (04:07 UTC)
- Expired
- Jul 11, 2018, 12:00 AM CDT
- In force
- 53 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Bottineau County, ND, Burke County, ND, McHenry County, ND, Mountrail County, ND, Renville County, ND, Ward County, ND
The radar
The Minot AFB radar (KMBX), 46 km from the middle of the area, began a volume at 04:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 10, 8:50 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 4.1 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2638 J/kg
- Mixed-layer CIN
- -184 J/kg
- Mixed-layer LCL
- 1499 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 115 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 3.4
The text
As transmitted.
007
WUUS53 KBIS 110407
SVRBIS
NDC009-013-049-061-075-101-110500-
/O.NEW.KBIS.SV.W.0201.180711T0407Z-180711T0500Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
1107 PM CDT TUE JUL 10 2018
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
Northern Ward County in north central North Dakota...
Western Bottineau County in north central North Dakota...
Renville County in north central North Dakota...
Northwestern McHenry County in north central North Dakota...
Eastern Burke County in northwestern North Dakota...
Northeastern Mountrail County in northwestern North Dakota...
* Until midnight CDT.
* At 1106 PM CDT, severe thunderstorms were located along a line
extending from 13 miles west of Sherwood to near Donnybrook, moving
east at 55 mph.
HAZARD...70 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Severe thunderstorms will be near...
Sherwood around 1120 PM CDT.
Lansford around 1135 PM CDT.
Glenburn and Antler around 1140 PM CDT.
Westhope around 1150 PM CDT.
Upham around 1200 AM CDT.
Other locations impacted by these severe thunderstorms include
Russell, Coulee, Roth, Loraine, Landa, Tolley, Grano, Norma, Niobe
and Eckman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a DANGEROUS SITUATION. These storms are producing widespread
wind damage. SEEK SHELTER NOW inside a sturdy structure and stay
away from windows!
&&
LAT...LON 4845 10072 4846 10230 4900 10216 4900 10071
TIME...MOT...LOC 0406Z 271DEG 48KT 4901 10191 4855 10193
HAIL...<.75IN
WIND...70MPH
$$
JONES3 follow-up statements
334
WWUS53 KBIS 110430
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
1130 PM CDT TUE JUL 10 2018
NDC013-061-110439-
/O.CAN.KBIS.SV.W.0201.000000T0000Z-180711T0500Z/
Burke ND-Mountrail ND-
1130 PM CDT TUE JUL 10 2018
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN BURKE AND NORTHEASTERN
MOUNTRAIL COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the area.
Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
north central North Dakota.
LAT...LON 4845 10103 4857 10209 4884 10192 4900 10200
4900 10071 4845 10072
TIME...MOT...LOC 0429Z 271DEG 48KT 4900 10149 4854 10151
$$
NDC009-049-075-101-110500-
/O.CON.KBIS.SV.W.0201.000000T0000Z-180711T0500Z/
Ward ND-Bottineau ND-Renville ND-McHenry ND-
1130 PM CDT TUE JUL 10 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FOR NORTHERN WARD...WESTERN BOTTINEAU...RENVILLE AND NORTHWESTERN
MCHENRY COUNTIES...
At 1129 PM CDT, severe thunderstorms were located along a line
extending from 7 miles northeast of Sherwood to 8 miles southwest of
Lansford, moving east at 55 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
These severe storms will be near...
Lansford around 1135 PM CDT.
Antler around 1140 PM CDT.
Glenburn around 1145 PM CDT.
Westhope around 1155 PM CDT.
Other locations impacted by these severe thunderstorms include
Russell, Roth, Loraine, Landa, Tolley, Grano, Norma and Eckman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.
&&
LAT...LON 4845 10103 4857 10209 4884 10192 4900 10200
4900 10071 4845 10072
TIME...MOT...LOC 0429Z 271DEG 48KT 4900 10149 4854 10151
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...70MPH
$$
HARGROVE035
WWUS53 KBIS 110450
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
1150 PM CDT TUE JUL 10 2018
NDC101-110500-
/O.CAN.KBIS.SV.W.0201.000000T0000Z-180711T0500Z/
Ward ND-
1150 PM CDT TUE JUL 10 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN WARD COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
north central North Dakota.
LAT...LON 4845 10073 4845 10104 4854 10178 4875 10151
4900 10148 4900 10071
TIME...MOT...LOC 0450Z 270DEG 45KT 4900 10113 4854 10116
$$
NDC009-049-075-110500-
/O.CON.KBIS.SV.W.0201.000000T0000Z-180711T0500Z/
Bottineau ND-Renville ND-McHenry ND-
1150 PM CDT TUE JUL 10 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FOR WESTERN BOTTINEAU...SOUTHEASTERN RENVILLE AND NORTHWESTERN
MCHENRY COUNTIES...
At 1150 PM CDT, severe thunderstorms were located along a line
extending from 7 miles east of Antler to near Glenburn, moving east
at 50 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
These severe storms will be near...
Westhope around 1155 PM CDT.
Other locations impacted by these severe thunderstorms include
Russell, Landa, Grano, Eckman and Roth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.
&&
LAT...LON 4845 10073 4845 10104 4854 10178 4875 10151
4900 10148 4900 10071
TIME...MOT...LOC 0450Z 270DEG 45KT 4900 10113 4854 10116
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...70MPH
$$
HARGROVE758
WWUS53 KBIS 110459
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
1159 PM CDT TUE JUL 10 2018
NDC009-049-075-110509-
/O.EXP.KBIS.SV.W.0201.000000T0000Z-180711T0500Z/
Bottineau ND-Renville ND-McHenry ND-
1159 PM CDT TUE JUL 10 2018
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN BOTTINEAU...
SOUTHEASTERN RENVILLE AND NORTHWESTERN MCHENRY COUNTIES WILL EXPIRE
AT MIDNIGHT CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with these thunderstorms.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
north central North Dakota.
LAT...LON 4845 10073 4845 10104 4854 10178 4875 10151
4900 10148 4900 10071
TIME...MOT...LOC 0459Z 271DEG 48KT 4900 10096 4854 10099
$$
HARGROVEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 8:56 PM CDT, 2 hours 11 minutes earlier.
Area forecast discussion, Jul 10, 8:56 PM CDT, 2 hours 11 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 856 PM CDT Tue Jul 10 2018 .UPDATE... Issued at 855 PM CDT Tue Jul 10 2018 Severe thunderstorm watch issued by Storm Prediction Center includes 11 counties in northwest and north central North Dakota...including Crosby, Williston, Watford City...east to Bottineau/Minot/Rugby. Increased chances of thunderstorms tonight, keeping the best chances across the northwest and north central. The northern portion of the line of Montana storms have maintained themselves both in strength and in a more continuous line...and continuing to push east towards the northwestern border of North Dakota. The storms in the southern portion of the Montana line have become more isolated and not as strong. The HRRR high res model keeps the line of storms more or less intact as it moves east across North Dakota, while the Experimental HRRR keeps only the northern portion intact as it progresses eastward across northern North Dakota. Thus have highest chances of thunderstorms across the north (where the severe thunderstorm watch is in effect) and lower chances across southwest and south central ND. UPDATE Issued at 630 PM CDT Tue Jul 10 2018 Some rather weak convection with mostly showers but some thundershowers developed this afternoon across northwest ND, and have moved east into north central ND. Expect this isolated convection to continue east. Attention turns to our north in Saskatchewan, where this convection appears linked to the north central ND convection, likely associated with upper level impulses riding the h500 ridge - the Canadian convection a bit stronger as the mid-level thermal capping is stronger across North Dakota. This convection should also continue eastward/northeastward. Main attention is focused over southwestern Saskatchewan and central Montana, where a line of strong to severe storms had developed during the mid-afternoon hours. These storms are associated with a set of upper level impulses out ahead of an upper level low pressure system moving east across Alberta into Saskatchewan tonight. Models show the stronger impulses lifting northeast into Saskatchewan and Manitoba tonight, clipping northwest into north central North Dakota. Latest iterations of short term high res models would suggest this line of storms arriving at the western border of ND around 9 pm CDT/8 pm MDT. Some of these models show some convection perhaps holding together farther south (going into southwestern ND as well) while others maintain a more northern boundary to the convection in northwestern ND. Later updates should address these trends. && .SHORT TERM...(This evening through Wednesday) Issued at 322 PM CDT Tue Jul 10 2018 Severe thunderstorm potential northwest North Dakota headlines the short term highlight. Latest water vapor imagery indicates shows our next 500mb/700mb shortwave trough now located over the chimney stack of Idaho. Associated surface cold front stretching from western Montana south into eastern Idaho. Both features will propagate east this afternoon and evening, reaching western North Dakota by around sunset, and continuing to move across central ND overnight/through early Wednesday morning. Height falls indicated per model data and SPC mesoanalysis are underway across the west, and will fall more noticeably this evening. Latest Convective Allowing Models fairly consistent with a line of severe thunderstorms stretching from western Saskatchewan into Divide and portions of northern Divide counties by around 03z-04z/10PM-11PM CDT Tuesday. They will continue to sweep east into Burke and along the northern border through 08z, weakening as they move farther east. There could be isolated showers/thunderstorms along the front farther to the south, but overall, much weaker instability and shear should inhibit any threat of widespread severe weather. The cold front will be through the James River Valley by 18z-00z Wednesday. Lingering showers and some thunderstorms through south central North Dakota in the morning, then drier air/less humid air will sweep from west to east in the afternoon. Dewpoints will be in the 50s west and central, with lower 70s lingering across the southern James River Valley. A marginal risk for severe weather continues across the southern James River Valley Wednesday. .LONG TERM...(Wednesday night through Tuesday) Issued at 322 PM CDT Tue Jul 10 2018 Weak cyclonic flow transitions to broad anticyclonic Thursday through Saturday afternoon with mainly a dry forecast. The one exception would be Wednesday night across far southern North Dakota where some shower activity from South Dakota may shift into our far southern counties. Other than that, the next potential severe weather threat looks to come Saturday afternoon through Saturday night as a strong cold front sweeps from northwest to southeast associated with a southern Canadian upper low. Behind it Sunday and through Tuesday, expect much cooler and drier air with highs in the 70s. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 630 PM CDT Tue Jul 10 2018 Threat for thunderstorms highest at KISN/KMOT from 03z through 08z Wednesday. Still some uncertainty if the TAF sites will have a direct impact at this time, but have introduced a tempo group at KISN since storms forecast to reach there around 03z. For now, will maintain a VCTS at KMOT. If something does develop, wind gusts to 65kt and hail to one inch diameter would be the main threats. Rest of the terminals should have a minimal threat at best and will keep any mention of precipitation out of the forecast for now. Vfr cigs/vsbys for now. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...JV SHORT TERM...KS LONG TERM...KS AVIATION...JV
Hazardous weather outlook, Jul 10, 9:17 PM CDT, 1 hour 50 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 917 PM CDT Tue Jul 10 2018 NDZ001>005-009>013-017-120230- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie- 917 PM CDT Tue Jul 10 2018 /817 PM MDT Tue Jul 10 2018/ This Hazardous Weather Outlook is for portions of north central North Dakota and northwest North Dakota. .DAY ONE...Tonight Thunderstorms moving east across northwest and north central North Dakota late this evening and tonight...some possibly severe with damaging winds and large hail as the main threats. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Chances for thunderstorms return Saturday afternoon through Saturday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight. NDZ018>023-025-031>037-040>048-050-051-120230- Dunn-Mercer-Oliver-McLean-Sheridan-Wells-Foster-Golden Valley- Billings-Stark-Morton-Burleigh-Kidder-Stutsman-Slope-Hettinger- Grant-Bowman-Adams-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey- 917 PM CDT Tue Jul 10 2018 /817 PM MDT Tue Jul 10 2018/ This Hazardous Weather Outlook is for portions of south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight There is a chance of thunderstorms tonight. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Chances for thunderstorms return Saturday afternoon through Saturday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed tonight. JV
In the hours before
Local storm report, Jul 10, 9:26 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
926 PM CDT TUE JUL 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 AM TORNADO 1 SSW WATFORD CITY 47.78N 103.29W
07/10/2018 MCKENZIE ND NWS STORM SURVEY
*** 1 FATAL, 28 INJ ***
TIME ESTIMATED BASED ON RADAR AND EYE
WITNESS REPORTS. EXTENSIVE AND SEVERE DAMAGE
AT AN RV / TRAILER PARK ON THE SOUTHWEST
SIDE OF WATFORD CITY. NWS DAMAGE SURVEY
CONFIRMS EF2 TORNADO AND BASED ON THAT
ESTIMATES WIND SPEEDS AROUND 127 MPH. MANY
SINGLE WIDE MANUFACTURED HOMES AND RVS
DESTROYED. POWER POLES SNAPPED. STORAGE
BUILDINGS AND VEHICLES DESTROYED.
WEATHER.GOV/BIS HAS MORE DETAILS. INJURIES
AND FATALITY BASED ON NEWS REPORTS.
&&
JP MARTINLocal storm report, Jul 10, 9:51 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
951 PM CDT TUE JUL 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 PM TSTM WND GST ALKABO 48.87N 103.89W
07/10/2018 M50 MPH DIVIDE ND PUBLIC
50 MPH WINDS LASTED FOR 5-7 MINUTES. 1 INCH
OF RAIN IN 15 MINUTES.
&&
JVLocal storm report, Jul 10, 10:21 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1021 PM CDT TUE JUL 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM TSTM WND DMG FORTUNA 48.91N 103.78W
07/10/2018 DIVIDE ND FIRE DEPT/RESCUE
FORTUNA GRAIN ELEVATOR HAD ITS ROOF TORN
OFF. ALSO SOME OF THE TIN STRUCTURE IS
DAMAGED. TIME ESTIMATED FROM RADAR. REPORT
RELAYED BY EMERGENCY MANAGER.
&&
JVLocal storm report, Jul 10, 10:23 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1023 PM CDT TUE JUL 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0956 PM TSTM WND GST 30 W CROSBY 48.97N 104.00W
07/10/2018 M59 MPH DIVIDE ND MESONET
MESONET STATION CSBN8, 30 W CROSBY.
&&
JVLocal storm report, Jul 10, 11:00 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1100 PM CDT TUE JUL 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1058 PM TSTM WND GST 5 N LOSTWOOD 48.55N 102.41W
07/10/2018 M70 MPH BURKE ND TRAINED SPOTTER
&&The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 9:19 PM CDT | Severe Thunderstorm Warning | BIS | Divide, Williams | 56 min |
| Jul 10, 10:09 PM CDT | Severe Thunderstorm Warning | BIS | Burke, Divide, Mountrail, Renville, Ward, Williams | 66 min |
| Jul 10, 11:58 PM CDT | Special Weather Statement | BIS | Bottineau | 47 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.